Jump to content

Henssler, 2019, Antidepressant Withdrawal and Rebound Phenomena


Recommended Posts

Posting this article because it talks about rebound phenomena of higher relapse or severe relapses after discontinuation.

 

Dtsch Arztebl Int. 2019 May 17;116(20):355-361. doi: 10.3238/arztebl.2019.0355.

Antidepressant Withdrawal and Rebound Phenomena.

Henssler J, Heinz A, Brandt L, Bschor T.

 

Abstract

BACKGROUND:

Antidepressants are among the most commonly prescribed drugs worldwide. They are often discontinued, frequently without the knowledge of the prescribing physician. It is, therefore, important for physicians to be aware of the withdrawal and rebound phenomena that may arise, in order to prevent these phenomena, treat them when necessary, and counsel patients appropriately.

 

METHODS:

This review is based on a comprehensive, structured literature search on antidepressant withdrawal phenomena that we carried out in the CENTRAL, PubMed (Medline), and Embase databases. We classified the relevant publications and reports by their methodological quality.

 

RESULTS:

Out of a total of 2287 hits, there were 40 controlled trials, 38 cohort studies and retrospective analyses, and 271 case reports that met the inclusion criteria. Withdrawal manifestations are usually mild and self-limiting; common ones include dizziness, headache, sleep disturbances, and mood swings. More serious or pro- longed manifestations rarely arise. There is an increased risk with MAO inhibitors, tricyclic antidepressants, venlafaxine, and paroxetine; on the other hand, for agomelatine and fluoxetine, abrupt discontinuation seems to be unproblematic. There is also some evidence of rebound phenomena, i.e., of higher relapse rates or especially severe relapses of depression after the discontinuation of an antidepressant.

 

CONCLUSION:

A robust evidence base now indicates that there can be acute withdrawal phenomena when antidepressants are discontinued. Putative rebound phenomena have not been adequately studied to date. It is recommended that antidepressants should be tapered off over a period of more than four weeks.

 

Full text here: https://www.ncbi.nlm.nih.gov/pmc/articles/PMC6637660/

2005 St John's Wort / 2006-2012 Lexapro 20mg, 2 failed attempts to stop, tapered over 4.5 months in early 2012

January 2013 started Sertraline, over time worked up to 100mg

July 2014 Sertraline dropped from 100mg to 75mg, held for six months, slower tapering until 2019 22 Dec 3.2mg

2020 Sertraline 19 Jan 3.1mg, 26 Jan 3.0mg; 1 Mar 2.9, 7 Mar 2.8, May (some drops here) 24 May 2.5, May 29 2.4, June 21 2.3, June 28 2.2mg,  July 4 2.1mg, July 24 (or maybe a bit before) 2mg, early Nov switched to home made suspension; 29 Nov 1.8mg; approx 25 Dec 1.6mg)

2021 Some time in about Jan/Feb realised my dosing was off and as probably on more like 1.8mg and possible mixing error in making suspension; doses after 10 Feb accurate; 10 Feb 1.6mg; 7 Mar 1.4

 

My thread here at SA: https://www.survivingantidepressants.org/topic/1775-bubbles/page/17/

CurrentSertraline: 7 Mar 1.4mg / Armour Thyroid / endless allergy meds, erg

 

 

Link to post
Share on other sites
  • Administrator

Good work, @bubbles

This is not medical advice. Discuss any decisions about your medical care with a knowledgeable medical practitioner.

"It has become appallingly obvious that our technology has surpassed our humanity." -- Albert Einstein

All postings © copyrighted.

Link to post
Share on other sites
×
×
  • Create New...

Important Information

Terms of Use Privacy Policy